Does anyone know of a medication for sundowners or hallucinations in a dementia patient? - AgingCare.com

Does anyone know of a medication for sundowners or hallucinations in a dementia patient?

Follow
Share

I have a friend from church, who is caring for his wife and she is seeing people and gets very fearful ,as it gets later in the afternoon.

This question has been closed for answers. Ask a New Question.
33

Answers

Show:
1 2 3 4
Seroquel works great for my mom as well. Though it is sometimes trial and error to find something that will help. Mom started taking it three years ago with 12.5mg that gradually increased over time and she has just started taking 100mg daily at 4:00 to help with sundowning behaviors.
Helpful Answer (0)
Report

I agree with Dopaday1. My husband was having delusions and agitation late in the day. The delusions left and the agitation got much better after the Doc put him on Seroquel.
Helpful Answer (0)
Report

Some doctors are now ordering an old drug called Seroquel. It has been very helpful for those who are hallucinating or become uncontrollable late in the day.
One particular family caregiver says it has really helped his wife become easier to manage. You may ask about it.
Helpful Answer (0)
Report

Namenda and Alprozalam have been very helpful to my mom. She still has sundowners at times. Gets arguemenative, cranky, unreasonable. I try to leave the retirement home before 6:00. And unless she calls I dont have to deal with her. Today I got the usual "this is a PRISON", and I want to get out of here.
There is NO WAY she could live without someone dedicated to her needs
Of course, she can't see how much is done for her. (I agree the food sucks, but I take her alternatives which she rarely remembers or will eat even if I'm there to heat them up and serve to her.). She forces herself to eat something, but 10 min. Later can't tell you (or incorrectly tells you) what she got for supper. It's an unending battle. I'm lucky to be able to leave and go home when the Sundowners are coming on.
Helpful Answer (0)
Report

Shortstop, Maybe the dosage needed to be increased. My mother started with 10 mg and was increased to 20 mg. The geriatric psychiatrist helped her a lot. Wish the best for you.
Helpful Answer (0)
Report

Awesome aprildp just stopped moms a mmonth ago was giving it n morning may need to try afternoon evenings sundowners, paranoia, and delusions r so bad. Thx again
Helpful Answer (0)
Report

Hi Shortstop,
I have my mother take Prozac around the same time every day - usually between 4:00 pm - 5:00 pm. I believe it could be taken any time during the day as long as it is around the same time each day. I selected this time because it works best for my mother. It is before she has dinner.
Helpful Answer (0)
Report

Apirilpd when does she take her Prozac?
Helpful Answer (0)
Report

My mother's doctor referred her to a geriatric psychiatrist when she was experiencing sundowner syndrome. At that time she was on an anti-anxiety medication, which the geriatric doctor took her off becasue he said it wasn't helping her.

He then prescribed an anti-depressant. It took some time to get the right anti-depressant which worked for my mother. She first took sertraline (Zoloft) which she stopped because it caused stomach problems and diarhea. She then was presecribed escitalopram (Lexapro) , but came donw with hives. The third anti-depressant she was prescribed was fluoxetine (Prozac), which she has been on for some time and has had no side effects. She is doing well and the anti-depressant has helped her sundown symptons greatly.

It does take some time to find the right medication which works. And it takes a lot of patience too!!!
Helpful Answer (0)
Report

I was so surprised after 7 months when I little corner was deco in lobby as fireplace 2 chairs and a table when we went by it she said " oh my God it's I living room! I had not realized how much she missed it. I am having a very hard time with guilt now.
Helpful Answer (0)
Report

1 2 3 4
This question has been closed for answers. Ask a New Question.
Related
Questions